INDIANAPOLIS, Ind. (WTTV) – A disturbing trend shows people will take pretty much anything to achieve a high. This comes after a 40-year-old man died after overdosing on anti-diarrhea medication.
“It is a derivative of a synthetic opioid,” said Bartholomew County Coroner Clayton Nolting.Taking a large dose of anti-diarrhea drugs like Imodium is just one of the ways Hoosiers are now trying to get high. Officials say abuse of the drug has led to overdose deaths across central Indiana.
“They are seeing more and more of the Imodium overdoses coming in,” said Nolting.
Nolting says his county just had its first loperamide overdose. Loperamide is the generic name for Imodium, a drug which can lead to fatal cardiac rhythms.
Now, Nolting is warning the public of the dangerous and growing trend.
“If I get the information out there people will say ‘oh look there is a new way to get high,’ but I’m trying to educate people,” said Nolting.
As the nation continues to battle an ongoing opioid epidemic, officials say they have seen a spike in people turning to the over-the-counter drugs which are readily available and cheap.
“I can buy as many as I want. There is absolutely no limit to what you can buy, besides what is on the shelf,” said Nolting.
The Food and Drug Administration is working with manufacturers to limit the access. The FDA says they have asked companies to use blister packaging or single dose packages, which may help prevent abuse of the medicine.
“If we start getting more and more of it, then it is something that needs to be talked about and discussed,” said Nolting.
A few counties around central Indiana say they have had some loperamide overdoses and expect to see more.